Texas, 2011

Wildfire in Texas, July 14, 2011

July 14, 2011 · NWS EWX · 1 event in 1 county or zone

A grass fire in Atascosa County near Poteet burned 10 acres. One person died trying to fight the fire and two structures were destroyed.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A grass fire in Atascosa County near Poteet burned 10 acres. One person died trying to fight the fire and two structures were destroyed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jul 14, 5:39 PM CST, 1 hour 21 minutes earlier.

Area forecast discussion, Jul 14, 5:39 PM CST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
639 PM CDT THU JUL 14 2011

.AVIATION...
VFR SKIES WITH CIRRUS SCT-BKN200-250 WILL PREVAIL WITH CUMULUS
FEW-SCT070-090 THIS EVENING...STRATUS FEW-SCT010-025 WITH LCL MVFR
CIGS BKN010-015 SOUTHEASTERN HILL COUNTRY ACROSS THE I-35 CORRIDOR
TO NEAR THE COASTAL PLAINS FRIDAY EARLY MORNING LIFTING TO CUMULUS
FEW-SCT035-080 BY LATE FRIDAY MORNING THRU EVENING. ISOLD
SHRA/TSRA/CB ARE POSSIBLE EAST OF A KBEA TO KBAZ TO KBMQ LINE
FRIDAY AFTERNOON INTO EVENING. DUE TO LOW CHANCE (20 POPS) WILL
LEAVE OUT OF KAUS TAF. S TO SE WINDS WILL PREVAIL WITH 9 TO 16 KTS
GUSTS TO 25 KTS THIS EVENING...DECREASING TO LESS THAN 7 KTS
OVERNIGHT INTO FRIDAY MORNING...THEN INCREASING TO 9 TO 16 KTS
GUSTS TO 25 KTS FRIDAY LATE MORNING THROUGH EVENING.

&&

.PREV DISCUSSION... /ISSUED 326 PM CDT THU JUL 14 2011/

DISCUSSION...
LOOKS LIKE SOME SUBTLE CHANGES COMING IN THE NEXT FEW DAYS. THERE
IS A WEAK DISTURBANCE ALONG THE LA COAST WHICH IS MOVING TOWARD
THE WEST. MODELS ARE IN GOOD AGREEMENT ON THIS MOVEMENT CONTINUING
INTO THE WEEKEND. AS IT PROGRESSES...THE UPPER LEVEL RIDGE WILL
SHIFT TOWARD THE NORTHEAST. THIS WILL BRING A CHANCE FOR RAIN TO
SOUTH CENTRAL TX FRI EVENING AND SAT. GFS HAS POPS AS HIGH AS 50
OVER THE EXTREME EASTERN COUNTIES...BUT AM NOT READY TO BUY INTO
THESE HIGH POPS. THESE POPS ARE A SIGNIFICANT CHANGE FROM PREVIOUS
MODEL RUNS...SO HAVE ONLY INCLUDED SLIGHT CHANCE BASED ON NAM AND
PERSISTENCE. GFS ALSO HAS BIG TEMP DROP ON SAT...BUT HAVE DECIDED
TO GO WITH NAM MOS WHICH HAS BEEN PERFORMING BETTER. JUST
REMEMBER...IF PRECIP WORKS OUT...TEMPS ARE LIKELY TO BE LOWER.

BEYOND THE WEEKEND...WITH THE UPPER HIGH FARTHER NORTH THE
EASTERLY DISTURBANCES WILL MOVE ACROSS THE NORTHERN GULF AND INTO
TX. THIS WILL MEAN A CHANCE FOR RAIN IN THE EASTERN COUNTIES
DURING THE AFTERNOONS AND EVENINGS MON THROUGH WED. NOT MUCH RELIEF
FROM THE HEAT.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              78 104  79 100  76 /  -   10  20  20  10
AUSTIN BERGSTROM INTL AIRPORT  75 102  76 100  74 /  -   10  20  20  10
NEW BRAUNFELS MUNI AIRPORT     75 101  76  99  74 /  -   10  20  10  10
BURNET MUNI AIRPORT            77 100  77  97  74 /  -   10  20  20  10
DEL RIO INTL AIRPORT           80 102  81  99  78 /   0  -   -   -   -
GEORGETOWN MUNI AIRPORT        79 101  80 100  77 /  -   10  20  20  10
HONDO MUNI AIRPORT             75 102  77 100  73 /  -   -   10  10  -
SAN MARCOS MUNI AIRPORT        76 100  76  99  74 /  -   10  20  10  10
LA GRANGE - FAYETTE REGIONAL   76  98  76  97  74 /  10  20  20  20  10
SAN ANTONIO INTL AIRPORT       76 100  78  98  76 /  -   -   10  10  -
STINSON MUNI AIRPORT           78 103  78  99  77 /  -   -   10  10  -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...04
SYNOPTIC/GRIDS...17
PUBLIC SERVICE/DATA COLLECTION...22
Hazardous weather outlook, Jul 14, 2:51 AM CST, 16 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
351 AM CDT THU JUL 14 2011

TXZ171>173-183>194-202>209-217>225-228-151100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
351 AM CDT THU JUL 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...
AFTERNOON HEAT INDICES WILL RANGE FROM 102 TO 107 OUTSIDE OF THE
HILL COUNTRY.

TAKE EXTRA PRECAUTIONS IF YOU WORK OR SPEND TIME OUTSIDE. WHEN
POSSIBLE...RESCHEDULE STRENUOUS ACTIVITIES TO EARLY MORNING OR
EVENING. THE USE OF LIGHT WEIGHT CLOTHING AND PLENTY OF WATER
WILL MAKE IT EASIER TO DEAL WITH THE HEAT. YOUNG CHILDREN AND
PETS SHOULD NEVER BE LEFT UNATTENDED IN VEHICLES UNDER ANY
CIRCUMSTANCES. THIS IS ESPECIALLY TRUE DURING WARM OR HOT
WEATHER...WHEN CAR INTERIORS CAN REACH LETHAL TEMPERATURES IN
A MATTER OF MINUTES.

OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Atascosa

When
July 14, 7:00 PM CST
Where
Atascosa forecast zone
Deaths
0 direct, 1 indirect
Property damage
$150,000
Reported by
Emergency Manager
Coordinates
28.894, -98.527 (the zone’s center; the record gives no point)

The TRA-18 Fire was a grass fire near Poteet. The fire burned 10 acres. One man died of an apparent heart attack while trying to fight the fire with a garden hose. The fire destroyed one house and one other structure.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Wildfire, Atascosa2011-07-14MaleOutside/Open AreasIndirect

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 322355.